Overdose Symptoms: Understanding the Risk of Drug Overdose

Individuals struggling with drug addiction often do not intend to overdose on their drug of choice.

Overdose might happen accidentally for a variety of reasons, such as taking a regular dose after tolerance has lowered, taking a stronger dose than the body is accustomed to, or combining substances of abuse. While some people do overdose intentionally, the majority of overdoses are unintended. Overdose is a medical emergency, and prompt medical attention can help prevent lasting health consequences or death or lasting health consequences. Many states have passed “Good Samaritan” laws that legally protect the person who suffered the overdose, as well as those who call 911 to report the emergency.

Signs of an Overdose

Different drugs are associated with various overdose effects. Some signs of overdose for the following types of drugs include:

  • Central nervous system (CNS) depressants: shallow breathing, weak pulse, clammy skin, coma, death from respiratory arrest
  • Hallucinogens: psychotic features, agitation, delirium
  • Inhalants: marked CNS depression, loss of consciousness, stupor or coma, arrhythmia, sudden death
  • Marijuana: profound drowsiness, unsteady gait, vomiting, tachycardia, agitation, psychosis
  • Opioids: depressed level of consciousness, respiratory depression/arrest, cold/clammy skin, cyanosis (bluish skin), markedly constricted pupils (dilated if anoxic brain injury has occurred)
  • Stimulants: hyperthermia, tachycardia, hypertension, arrhythmia, agitation, hallucinations and other psychotic features, seizures, cardiovascular emergencies

Definition: What Is an Overdose?

An overdose represents a pathologic level of drug toxicity—at such a magnitude that it overwhelms normal physiological functioning. Depending on what drug a person has taken, symptoms of an overdose vary. It is not always easy to discern overdose symptoms from mere drug use, because some of the drug’s innate effects—for example, pupillary miosis or constriction with opioids—will be present in both situations. People may not realize they are experiencing an overdose, especially if they are heavily under the influence of that drug. Some general symptoms associated with various overdose states include severe chest pain, seizures, severe headaches, difficulty breathing, delirium, extreme agitation, or anxiety.

In addition to these symptoms, other signs may include:

  • Deviations from normal body temperature (e.g., hyperthermia/hypothermia).
  • Passing out or an unresponsive loss of consciousness.
  • Skin color changes (e.g., pallor or bluish tint to skin if a respiratory depressant was used; ruddy or flushed after cardiovascular overstimulation).
  • Abnormal breathing.
  • Fast, slowed, or irregular pulse.

Especially in the context of illicit substance use, it is difficult for individuals to know exactly how much of a drug they are injecting, snorting, smoking, or taking orally. The risk of overdose may be particularly high when intravenous drug use is at play. In these settings, the effects of the injected drug take action much more quickly than if the drug were swallowed. Those who choose to inject drugs, such as heroin, are often looking for a stronger high than they would otherwise get.